Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Goodland, KS

June 19, 2018Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2018, 8:32 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 8:32 PM CDT (01:32 UTC)
Expired
Jun 19, 2018, 8:53 PM CDT
In force
21 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KGLD 200132
SVRGLD
KSC179-193-200215-
/O.NEW.KGLD.SV.W.0178.180620T0132Z-180620T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
832 PM CDT TUE JUN 19 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Central Sheridan County in northwestern Kansas...

* Until 915 PM CDT.

* At 832 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Grinnell, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoxie, Angelus, Seguin and Tasco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10068 3913 10080 3921 10086 3950 10034
      3932 10023
TIME...MOT...LOC 0132Z 238DEG 26KT 3917 10072 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
250 
WWUS53 KGLD 200153
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
853 PM CDT TUE JUN 19 2018

KSC179-193-200203-
/O.CAN.KGLD.SV.W.0178.000000T0000Z-180620T0215Z/
Thomas KS-Sheridan KS-
853 PM CDT TUE JUN 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS AND
CENTRAL SHERIDAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.

LAT...LON 3913 10068 3913 10080 3921 10086 3950 10034
      3932 10023
TIME...MOT...LOC 0151Z 238DEG 26KT 3925 10055 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:41 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 19, 6:41 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
541 PM MDT Tue Jun 19 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 258 PM MDT Tue Jun 19 2018

Thunderstorms have developed along the front near our southeast
edge. Also large area of storms have developed over eastern
Colorado in a post frontal environment. Rather strong shortwave
moving in from the west is helping storms develop as well. Shear,
instability, and lapse rates are favorable for continued severe
storms to develop and currently have a tornado and severe
thunderstorm watches out covering the entire area through the
evening.

Parameters still in place for these storms to produce very heavy
rainfall. Hrrr is capturing both the placement of storms and the
intense rainfall they are producing. So flash flood watch looks
good. Some lingering rainfall in the morning along with additional
development afternoon will be possible in the afternoon. Not much
time to look at that. However, mesoscale influences from ongoing
convection could enhance that. Temperatures for Wednesday will
need to be looked since could have a lot of wet ground and
lingering cloud cover.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Jun 19 2018

Upper low currently over Idaho will migrate slowly into the mid-
Mississippi Valley by Friday.  As it does so, it will keep a
lingering chance of showers and thunderstorms across the far
northeast counties through Thursday morning. Once the upper low
leaves the area, short wave ridging will temporarily move over the
area Thu-Fri. A second upper trough will move quickly into the area
Friday night with another chance of scattered convection. Later in
the weekend a closed upper low will move from the Intermountain
Region out over the High Plains with both the GFS and EC fairly
consistent in location and timing.  This will produce a chance for
widespread convection from Sunday afternoon into Monday evening.
Temperatures through the period will generally be near to above
normal with highs mostly in the 80s but approaching 90 by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 540 PM MDT Tue Jun 19 2018

Severe weather going on. Not enough time to do a discussion. When
thunderstorms affect the sites, there will ifr to mvfr conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...DLF
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Local storm report, Jun 19, 8:22 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
06/19/2018  M60 MPH          WALLACE            KS   MESONET

            MESONET STATION C6099, 9 SSE SHARON SPRINGS
            MEASURED 60 MPH WIND GUST.

&&

EV
Special weather statement, Jun 19, 8:22 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
822 PM CDT TUE JUN 19 2018

NEZ081-200200-
Red Willow NE-
822 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RED WILLOW COUNTY
UNTIL 900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCook, moving north at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
McCook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Nebraska.

LAT...LON 4013 10057 4017 10076 4035 10076 4035 10045
TIME...MOT...LOC 0122Z 197DEG 29KT 4024 10066

Buller
Local storm report, Jun 19, 8:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     14 NNW SHARON SPRINGS   39.08N 101.85W
06/19/2018  M65 MPH          WALLACE            KS   PUBLIC

            MESONET SITE.

&&

DLF
Local storm report, Jun 19, 8:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     MCCOOK AIRPORT          40.21N 100.59W
06/19/2018  M58 MPH          RED WILLOW         NE   ASOS

            ASOS STATION MCK, MCCOOK AIRPORT MEASURED 58
            MPH THUNDERSTORM WIND GUST.

&&

EV
Local storm report, Jun 19, 8:27 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             SAINT FRANCIS           39.77N 101.80W
06/19/2018  M1.00 INCH       CHEYENNE           KS   PUBLIC

            QUARTER INCH HAIL IN ST. FRANCIS MEASURED BY
            PUBLIC VIA FACEBOOK.

&&

EV
Local storm report, Jun 19, 8:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     1 SE HORACE             38.47N 101.78W
06/19/2018  E66 MPH          GREELEY            KS   AWOS

            TRIBUNE AWOS MEASURED THUNDERSTORM WIND GUST
            OF 66 MPH.

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:13 PM CDTTornado WarningGLDCheyenne16 min
Jun 19, 7:14 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 19, 7:20 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jun 19, 7:23 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas28 min
Jun 19, 7:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min
Jun 19, 7:39 PM CDTTornado Warning Tornado observedGLDCheyenne, Rawlins21 min
Jun 19, 7:44 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas46 min
Jun 19, 7:49 PM CDTSevere Thunderstorm WarningGLDGove, Logan41 min
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita49 min
Jun 19, 7:57 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Jun 19, 8:01 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan44 min
Jun 19, 8:31 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita44 min
Jun 19, 8:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita46 min
Jun 19, 8:45 PM CDTFlash Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas2 hr
Jun 19, 8:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan53 min
Jun 19, 10:57 PM CDTAreal Flood WarningGLDGove, Graham, Logan, Sheridan, Thomas12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.